Kansas, 2002Tornadoes and Hail in Kansas, May 7, 2002
May 7, 2002 · NWS DDC · 65 events in 9 counties and zones
43 hail, 18 tornado, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $22 million
- Crop damage
- None recorded
- Events
- 65
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 12:45 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 7, 12:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT TUE MAY 7 2002
...MAIN CONCERN EARLY THIS FORECAST IS EVENING CONVECTION ALONG THE
BOUNDARY OVER MY EASTERN CWA. AFTER THAT THE CHALLENGE WILL BE
TOMORROWS FROPA...
THE 12Z DIAGNOSTICS INDICATE A STRONG NORTHERN BRANCH OF THE
WESTERLIES WITH A VIGOROUS AND DEEPENING CLOSED UPPER LOW OVER
WASHINGTON AND OREGON DIGGING INTO THE GREAT BASIN AREA. MEANWHILE A
FAIRLY ACTIVE SOUTHERN BRANCH CONTINUES FROM NORTHERN MEXICO INTO
THE CENTRAL PLAINS WITH SEVERAL EMBEDDED WAVES MOVING THROUGH THE
FLOW. THE MOST SIGNIFICANT OF THESE FOR THE NEAR TERM IS CURRENTLY
OVER NEW MEXICO AND HEADING FOR KANSAS. THIS WAVE CONTINUES TO
DEEPEN A SURFACE LOW OVER SOUTHWEST KANSAS WHILE THE NORTHERN BRANCH
FRONT REMAINS STALLED FROM NORTHEAST TO SOUTHWEST ACROSS KANSAS. A
STRONG AND DISTINCT DRY LINE EMANATES FROM THE LOW SOUTHWARD ACROSS
THE OKLAHOMA PANHANDLE AND TEXAS PANHANDLE. LOW LEVEL MOISTURE
PROFILES INDICATE HIGH THETA E AIR ACROSS CENTRAL OKLAHOMA AHEAD OF
THE DRY LINE BEING ADVECTED NORTH INTO SOUTH CENTRAL KANSAS. THE
KDDC 12Z SOUNDING MODIFIED FOR EXPECTED TEMPERATURE AND MOISTURE
PROFILES EAST OF THE SURFACE LOW AND DRY LINE YIELDS AN UNCAPPED
AIRMASS WITH NEARLY 5000 J/KG GIVEN A 65F DEWPOINT AND 92F
TEMPERATURE. THE FLY IN THE OINTMENT MAY BE THE ONGOING CONVECTION
ALONG THE SOUTHERN BRANCH BAROCLINIC ZONE ACROSS OKLAHOMA. THIS
ACTIVITY COULD LIMIT HEATING IN THE WARM SECTOR SOMEWHAT ALTHOUGH
THE CURRENT CLEAR SLOW FROM LIBERAL NORTHEAST TO GREAT BEND MAY
ALLOW ENOUGH INSOLATION TO REACH THE LOW 90S BY LATE AFTERNOON.
FOR THE EVENING HOURS THEN THE CURRENT SPC OUTLOOK LOOKS QUITE
REASONABLE WITH A MODERATE RISK OF SEVERE THUNDERSTORMS FROM
WAKEENEY AND DODGE CITY EASTWARD WHERE THE STRONGEST BOUNDARY LAYER
MOISTURE CONVERGENCE AND POTENTIAL TEMPERATURE ADVECTION CONTINUES
THE DESTABILIZATION PROCESS. THE ELEVATED MIXED LAYER IN THIS AREA
CURRENTLY YIELDS A CONVECTIVE CAP OF AROUND 2C WHICH SHOULD EASILY
BE BROKEN BY LATE AFTERNOON WITH CONVERGENCE ALONG THE DRY LINE
ADDING TO THE BACKGROUND SYNOPTIC SCALE LIFT. VERTICAL SHEAR
PROFILES WERE NOT GREAT ON THE MORNING SOUNDINGS, BUT AS THE
BOUNDARY HAS MOVED BACK NORTH OF DODGE CITY AND THE SURFACE LOW
DEEPENS, INCREASING SOUTHEAST BOUNDARY LAYER FLOW IS RAPIDLY
INCREASING THE LOW LEVEL HELICITY AVAILABLE TO STORM UPDRAFTS.
ALL IN ALL WOULD NOT BE SURPRISED TO SEE A COUPLE OF TORNADIC
SUPERCELLS FIRE IN THE WARM SECTOR ALONG THE DRY LINE OR THE SURFACE
FRONT BY LATE AFTERNOON. THE STORMS SHOULD QUICKLY MOVE OFF INTO
CENTRAL KANSAS TONIGHT AS THE SURFACE LOW MOVES NORTHEAST BRINGING
DRY WEST TO SOUTHWEST WIND TO THE CWA OVERNIGHT.
BEYOND TONIGHT, THE POTENTIAL FOR REALLY SEVERE WEATHER THIS EVENING
HAS LIMITED THE AMOUNT OF TIME AVAILABLE TO SPEND ON THE FORECAST.
ON THE SYNOPTIC SCALE THE MODELS APPEAR REASONABLY WELL INITIALIZED
AND WILL TRUST THEM FOR NOW WITH THE LATER PERIODS IN BRINGING THE
POLAR FRONT SOUTH ACROSS THE CWA FORCED BY THE NORTHERN BRANCH
STRONG SHORT WAVE DURING THE DAY TOMORROW. WILL GO A LITTLE BELOW
THE FWC MOS FOR HIGHS TOMORROW AND WILL EXPECT CONSIDERABLE NORTH
WIND GIVEN THE VERY COLD AIR FOR MAY WHICH WILL FOLLOW THE FRONT.
CONSIDERABLE LOW LEVEL CLOUD AND SOME UPSLOPE PRECIPITATION BEHIND
THE FRONT ALSO SEEMS REASONABLE TOMORROW NIGHT INTO EARLY THURSDAY
BEFORE SUBSIDENCE IN THE COLD HIGH TAKES OVER CLEARING SKIES ON
THURSDAY. A WIND ADVISORY WILL LIKELY BE NEEDED TOMORROW WITH THE
FRONT BUT WILL LET THE NIGHT SHIFT MAKE THAT CALL.
DAYS 3-7...
THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION HAS DOMINATED MY
THOUGHTS TODAY, THEREFORE, WILL PLAN TO KEEP THIS BRIEF. OLD FRONTAL
BOUNDARY WILL MOVE NORTH AS A WARM FRONT FRIDAY INTO SATURDAY. WITH
AMPLE MOISTURE RETURNING WITH THIS FEATURE, DECIDED TO ADD STORM
POPS FOR FRIDAY AS WELL. THE REST OF THE FORECAST WILL REMAIN
UNTOUCHED TODAY. NEXT COLD FRONT LOOKS TO PUSH THROUGH CWA SATURDAY
INTO SUNDAY.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 57 76 46 61 / 30 0 50 0
GCK 54 74 45 64 / 0 0 50 0
EHA 55 78 46 65 / 0 0 50 0
LBL 56 78 46 64 / 0 0 50 0
HYS 57 71 37 62 / 40 0 30 0
P28 64 81 49 67 / 40 0 30 0
.DDC...NONE.
JOHNSON/MCCAMMON
In the hours before
Special weather statement, May 7, 10:21 AM CST, 5 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 AM CDT TUE MAY 7 2002
...SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY ALONG AND
EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE...
A FRONT EXTENDED FROM NORTHEAST KANSAS TO JUST NORTH OF GREAT BEND
AND DODGE CITY AND ON SOUTHWEST INTO THE OKLAHOMA PANHANDLE NEAR
ELKHART. A WARM AIR LOW PRESSURE SYSTEM WAS LOCATED JUST SOUTHWEST
OF DODGE CITY AT 1100 AM CDT. BRISK SOUTHEAST WIND EAST OF THE LOW
WAS FOCUSING MOIST UNSTABLE AIR AGAINST THE FRONT. IN THE UPPER
LEVELS A DISTURBANCE OVER NEW MEXICO IS EXPECTED TO MOVE NORTHEAST
ACROSS KANSAS THIS EVENING PRODUCING EXTREME INSTABILITY AND LIKELY
TRIGGERING SEVERE THUNDERSTORMS EAST OF THE LOW AND ALONG THE
FRONT. VERTICAL WIND PROFILES AND DRY MID LEVEL AIR WILL FAVOR
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. STORMS ARE EXPECTED TO DEVELOP
BY AROUND 500 PM CDT AND MOVE OFF TO THE EAST INTO CENTRAL KANSAS.
EARLY AFTERNOON WILL SEE A FEW THUNDERSTORMS MOVING INTO THE
MEDICINE LODGE AREA FROM OKLAHOMA BUT THESE STORMS ARE NOT EXPECTED
TO BE SEVERE UNTIL LATE AFTERNOON.
SPOTTERS WILL BE NEEDED ALONG AND EAST OF A LINE FROM WAKEENEY TO
KINSLEY AND COLDWATER.
FOR ADDITIONAL INFORMATION...YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC
JOHNSON
Event by event
43 hail, 18 tornado, 4 thunderstorm wind. Local standard time, as filed.
Hail, Ford
- When
- May 7, 3:30 PM CST
- Where
- Ford County, 8 mi N of Bucklin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.667, -99.633
Hail, Ford
- When
- May 7, 3:35 PM CST
- Where
- Ford County, 11 mi N of Bucklin
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.717, -99.633
Hail, Edwards
- When
- May 7, 3:40 PM CST
- Where
- Edwards County, 8 mi S of Offerle
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -99.550
Hail, Ford
- When
- May 7, 3:50 PM CST
- Where
- Ford County, Spearville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -99.750
Hail, Pawnee
- When
- May 7, 4:00 PM CST
- Where
- Pawnee County, 2 mi S of Rozel
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.167, -99.400
Hail, Ford
- When
- May 7, 4:10 PM CST
- Where
- Ford County, Spearville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -99.750
Hail, Ford
- When
- May 7, 4:15 PM CST
- Where
- Ford County, 3 mi S of Bellefont
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -99.650
Hail, Hodgeman
- When
- May 7, 4:20 PM CST
- Where
- Hodgeman County, 14 mi SSW of Hanston
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.933, -99.817
Hail, Ford
- When
- May 7, 4:30 PM CST
- Where
- Ford County, 15 mi E of Dodge City
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -99.750
Hail, Ford
- When
- May 7, 4:45 PM CST
- Where
- Ford County, 10 mi E of Spearville
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.850, -99.567
Hail, Edwards
- When
- May 7, 4:45 PM CST
- Where
- Edwards County, 5 mi S of Offerle
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -99.550
Hail, Edwards
- When
- May 7, 4:50 PM CST
- Where
- Edwards County, 9 mi SSE of Offerle
- Measured
- 4.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -99.483
Thunderstorm Wind, Edwards
- When
- May 7, 4:50 PM CST
- Where
- Edwards County, 9 mi SSE of Offerle
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -99.483
Tornado, Ford
- When
- May 7, 4:53 PM CST to 4:57 PM CST
- Where
- Ford County, 4 mi SSW of Windthorst
- Rating
- F2
- Path length
- 1.9 mi
- Path width
- 300 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.717, -99.667
This first tornado of the afternoon came close to striking a farm that was plowing his field. His tractor was running low on fuel and just made it back to shelter as irrigation pipe was flying by. Several pivots were destroyed.
Tornado, Ford
- When
- May 7, 4:58 PM CST to 5:13 PM CST
- Where
- Ford County, 5 mi SE of Windthorst
- Rating
- F3
- Path length
- 4 mi
- Path width
- 900 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.717, -99.567
This tornado became quite large as it moved at first to the southwest and then turned southeast. The tornado completely stripped topsoil from one field and debarked trees at a pond. Several dozen cattle were killed with several 1500 pound heifers carried 3/4 of a mile. Two other tornadoes crossed nearly the same location within an hour, which may have contributed to the scouring of the topsoil.
Tornado, Edwards
- When
- May 7, 5:10 PM CST to 5:11 PM CST
- Where
- Edwards County, 10 mi S of Offerle
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.733, -99.550
This tornado moved west and crossed into Ford county.
Tornado, Ford
- When
- May 7, 5:11 PM CST to 5:13 PM CST
- Where
- Ford County, 6 mi SE of Windthorst
- Rating
- F1
- Path length
- 1.3 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.717, -99.567
This tornado moved west, crossing into the county from Edwards county at 611 PM CDT.
Hail, Clark
- When
- May 7, 5:26 PM CST
- Where
- Clark County, 13 mi S of Minneola
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.250, -99.967
Tornado, Ford
- When
- May 7, 5:40 PM CST to 5:42 PM CST
- Where
- Ford County, 6 mi SE of Windthorst
- Rating
- F1
- Path length
- 1.2 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.700, -99.567
This tornado damaged trees along the river and moved into Kiowa county.
Tornado, Kiowa
- When
- May 7, 5:42 PM CST
- Where
- Kiowa County, 10 mi NW of Mullinville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.683, -99.617
This tornado moved in from Ford county.
Tornado, Ford
- When
- May 7, 5:47 PM CST to 6:11 PM CST
- Where
- Ford County, 7 mi SE of Windthorst
- Rating
- F3
- Path length
- 8.5 mi
- Path width
- 1,800 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.700, -99.550
This tornado which developed in the same general tornadoes earlier, moved southwest and then finally turned south and southeast. It grew very large and at one time was 1 mile wide. Extreme damage was done to trees and irrigation pipe.
Tornado, Edwards
- When
- May 7, 5:50 PM CST
- Where
- Edwards County, 12 mi SSE of Offerle
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.733, -99.467
This tornado moved south into Kiowa county.
Tornado, Kiowa
- When
- May 7, 5:50 PM CST to 5:55 PM CST
- Where
- Kiowa County, 10 mi N of Mullinville
- Rating
- F1
- Path length
- 5 mi
- Path width
- 200 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -99.483
This tornado moved into the county from Edwards county and eventually merged with another larger tornado that forms at 1751 CST.
Tornado, Kiowa
- When
- May 7, 5:51 PM CST to 6:12 PM CST
- Where
- Kiowa County, 7 mi N of Mullinville
- Rating
- F3
- Path length
- 10 mi
- Path width
- 600 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $800,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -99.483
This tornado moved slowly east/northeast at first and then turned south/southeast striking two farms. One person was thrown from the house and into the yard.
Tornado, Ford
- When
- May 7, 6:00 PM CST to 6:03 PM CST
- Where
- Ford County, 2 mi ESE of Bloom
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.467, -99.867
This tornado crossed slowly into northern Clark county.
Tornado, Clark
- When
- May 7, 6:03 PM CST to 6:15 PM CST
- Where
- Clark County, 10 mi ENE of Minneola
- Rating
- F0
- Path length
- 4.2 mi
- Path width
- 150 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -99.800
This tornado had nothing to hit to be rated.
Hail, Ford
- When
- May 7, 6:05 PM CST
- Where
- Ford County, Ford
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -99.750
Hail, Ford
- When
- May 7, 6:06 PM CST
- Where
- Ford County, Bucklin
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.550, -99.633
Hail, Ford
- When
- May 7, 6:10 PM CST
- Where
- Ford County, 5 mi W of Bucklin
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.550, -99.717
Tornado, Ford
- When
- May 7, 6:20 PM CST to 6:27 PM CST
- Where
- Ford County, 2 mi SE of Kingsdown
- Rating
- F0
- Path length
- 2.2 mi
- Path width
- 75 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -99.717
This tornado did not hit anything to receive a rating other than zero.
Hail, Ford
- When
- May 7, 6:22 PM CST
- Where
- Ford County, 4 mi SE of Windthorst
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -99.583
Tornado, Kiowa
- When
- May 7, 6:25 PM CST to 6:56 PM CST
- Where
- Kiowa County, 4 mi NE of Greensburg
- Rating
- F1
- Path length
- 12.1 mi
- Path width
- 900 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.650, -99.250
This very large tornado moved straight east and entered Pratt county at 1856 CST. At times the circulation was over a mile wide.
Hail, Edwards
- When
- May 7, 6:25 PM CST
- Where
- Edwards County, 7 mi S of Lewis
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.833, -99.250
Thunderstorm Wind, Kiowa
- When
- May 7, 6:30 PM CST
- Where
- Kiowa County, Wellsford
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -99.033
Vehicle blown into a ditch.
Hail, Ford
- When
- May 7, 6:35 PM CST
- Where
- Ford County, Bucklin
- Measured
- 2.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.550, -99.633
Hail, Ford
- When
- May 7, 6:40 PM CST
- Where
- Ford County, Bucklin
- Measured
- 2.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.550, -99.633
Hail, Ford
- When
- May 7, 6:45 PM CST
- Where
- Ford County, 5 mi N of Bucklin
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.617, -99.633
Tornado, Pratt
- When
- May 7, 6:56 PM CST to 7:10 PM CST
- Where
- Pratt County, 10 mi S of Hopewell
- Rating
- F2
- Path length
- 7.5 mi
- Path width
- 500 yd
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.650, -99.000
This tornado moved in from Kiowa county. No injuries due to adequate warning.
Tornado, Pratt
- When
- May 7, 6:58 PM CST to 7:05 PM CST
- Where
- Pratt County, 1 mi SW of Hopewell
- Rating
- F0
- Path length
- 4 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -99.017
This tornado did not hit anything.
Hail, Pratt
- When
- May 7, 6:58 PM CST
- Where
- Pratt County, Hopewell
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -99.000
Hail, Kiowa
- When
- May 7, 7:05 PM CST
- Where
- Kiowa County, 1 mi N of Haviland
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.633, -99.100
Thunderstorm Wind, Kiowa
- When
- May 7, 7:05 PM CST
- Where
- Kiowa County, 1 mi N of Haviland
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.633, -99.100
A tractor was blown upside down onto a road.
Hail, Edwards
- When
- May 7, 7:12 PM CST
- Where
- Edwards County, Trousdale
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -99.083
Tornado, Pratt
- When
- May 7, 7:14 PM CST to 7:24 PM CST
- Where
- Pratt County, 4 mi WNW of Cullison
- Rating
- F1
- Path length
- 7.7 mi
- Path width
- 150 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.650, -98.967
This tornado developed from the occluding storm north of Cullison. It turned sharply south, or right of the mean flow.
Hail, Ford
- When
- May 7, 7:21 PM CST
- Where
- Ford County, 5 mi S of Bucklin
- Measured
- 3 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.483, -99.633
Hail, Kiowa
- When
- May 7, 7:25 PM CST
- Where
- Kiowa County, Mullinville
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -99.483
Hail, Ford
- When
- May 7, 7:30 PM CST
- Where
- Ford County, Bucklin
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.550, -99.633
Tornado, Pratt
- When
- May 7, 7:34 PM CST to 8:11 PM CST
- Where
- Pratt County, 5 mi NW of Pratt
- Rating
- F2
- Path length
- 22 mi
- Path width
- 1,800 yd
- Property damage
- $20 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.700, -98.800
This very large tornado moved southeast across much of Pratt. Damage was rated a STRONG F2. There were 14 homes destroyed, 15 with major damage and 230 with minor damage. Over 50 Pivot sprinklers were damaged or destroyed. Despite the very heavy damage, there were no injuries thanks in part to adequate warnings.
Hail, Kiowa
- When
- May 7, 7:45 PM CST
- Where
- Kiowa County, Greensburg
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.600, -99.300
Hail, Clark
- When
- May 7, 7:45 PM CST
- Where
- Clark County, 22 mi E of Minneola
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.433, -99.567
Hail, Kiowa
- When
- May 7, 8:10 PM CST
- Where
- Kiowa County, 5 mi N of Greensburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -99.300
Hail, Clark
- When
- May 7, 8:10 PM CST
- Where
- Clark County, 16 mi NE of Ashland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.350, -99.567
The hail covered the ground.
Hail, Pratt
- When
- May 7, 8:20 PM CST
- Where
- Pratt County, Pratt
- Measured
- 4.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.733
Hail, Pratt
- When
- May 7, 8:21 PM CST
- Where
- Pratt County, Cullison
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.633, -98.900
Hail, Stafford
- When
- May 7, 8:30 PM CST
- Where
- Stafford County, 5 mi S of Stafford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.900, -98.600
Hail, Kiowa
- When
- May 7, 8:30 PM CST
- Where
- Kiowa County, Haviland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -99.100
Hail, Pratt
- When
- May 7, 9:03 PM CST
- Where
- Pratt County, Cullison
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -98.900
Hail, Pratt
- When
- May 7, 9:05 PM CST
- Where
- Pratt County, Cullison
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -98.900
Hail, Pratt
- When
- May 7, 9:05 PM CST
- Where
- Pratt County, 2 mi S of Cullison
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.600, -98.900
Hail, Pratt
- When
- May 7, 9:06 PM CST
- Where
- Pratt County, 2 mi S of Cullison
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -98.900
Hail, Kiowa
- When
- May 7, 9:06 PM CST
- Where
- Kiowa County, 7 mi SSW of Greensburg
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.500, -99.350
Hail, Kiowa
- When
- May 7, 10:10 PM CST
- Where
- Kiowa County, 4 mi S of Wellsford
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -99.033
Hail, Pratt
- When
- May 7, 10:30 PM CST
- Where
- Pratt County, 4 mi NE of Sawyer
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.533, -98.633
Hail, Pratt
- When
- May 7, 10:30 PM CST
- Where
- Pratt County, Sawyer
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.500, -98.683
Thunderstorm Wind, Barber
- When
- May 7, 10:30 PM CST
- Where
- Barber County, 8 mi W of Isabel
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.467, -98.700
A house lost some trim due to high winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alaska, May 7 to 11, 20023 deaths · $1.0 million · 1 event
- Flooding in Missouri, May 7 to 9, 20022 deaths · $14 million · 34 events
- Flash Flooding in Missouri, May 7 to 9, 20021 death · 15 events
- Flash Flooding in Indiana, May 7, 2002$925,000 · 16 events
- Damaging Winds in Missouri, May 7, 2002$1.8 million · 76 kt wind · 2 events
- Tornadoes and Flash Flooding in Kansas, May 7 to 8, 2002F0 · 109 events
- High Wind in Idaho, May 7, 200213 injured · 3 events
- Flash Flood in Alaska, May 7, 2002$1.0 million · 1 event
- Damaging Winds in Missouri, May 7, 2002$110,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Ohio, May 7, 2002$83,000 · 53 kt wind · 13 events
- Damaging Wind in Missouri, May 7, 2002$100,000 · 60 kt wind · 1 event
- Hail in Missouri, May 7, 2002$75,000 · 0.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300057, 5300058, 5300059, 5300060, 5300061, 5300062, 5300063, 5300064, 5300065, 5300066, 5300067, 5300068, 5300069, 5300200, 5300201, 5298612, 5300202, 5300070, 5300203, 5298616, 5300204, 5298613, 5298615, 5298617, 5300205, 5298614, 5300071, 5300072, 5300073, 5298611, 5300074, 5298618, 5300075, 5300076, 5300077, 5300078, 5300079, 5298619, 5298620, 5300080, and more.